Traditional Chinese Simplified Chinese Email this article news.gov.hk
Public cautioned on unsafe product (with photos)
************************************************

     The Department of Health (DH) today (June 11) cautioned against the use of a product called "ain" following a notification by the Hospital Authority about a patient with an incidental finding of an elevated level of blood and urine mercury.

     An eight-year-old boy developed fever and rash and was admitted to the Princess Margaret Hospital on May 23 for a viral infection and had been discharged.

     Investigations revealed that the boy had a history of taking the product purchased in Hong Kong.

     Laboratory test showed that the level of mercury in the product was 19,067 mcg/g, which is much higher than the permitted level of mercury intake according to the registration requirement of a proprietary Chinese medicine (pCm).

     In Hong Kong, there is a registered pCm with a number of HKP-07142 which bears the same name but with different ingredients and label particulars.  The concerned product bears a number of PC-2005-01734, which is not a registered number of any pCm in Hong Kong.  

     Samples of the registered pCm are being obtained from local market for further investigation.   The source of the product in question is still under investigation.  

     A spokesman for DH urged members of the public who have been taking the product to stop using it immediately and seek advice from healthcare providers as soon as possible.

     He said mercury poisoning could cause damage mainly to the nervous system and kidneys. Symptoms may include tremors, irritability, insomnia, memory deterioration, difficulty with concentration, impaired hearing and vision or change in taste.  In the most severe cases, renal failure may occur.

Ends/Friday, June 11, 2010
Issued at HKT 23:58

NNNN

Photo Photo
Print this page